POLICE Magazine

SEP 2018

Magazine for police and law enforcement

Issue link: https://policemag.epubxp.com/i/1022864

Contents of this Issue

Navigation

Page 16 of 136

14 POLICE SEPTEMBER 2018 F entanyl has been making headlines lately. e strong synthetic opiate is prescribed as a pain killer, but it's in the news because as a recreational drug it can kill those who come in contact with it, including law enforcement officers. So what can officers do to protect themselves from this per- vasive drug? ENCOUNTERING FENTANYL Fentanyl is a synthetic opiate, or opioid, produced for pre- scription pain relief in the form of lollipops, trans-dermal patches, tablets, lozenges, nasal sprays, and liquid to be injected intravenously. You'll find it on the streets as a rec- reational drug in all these guises as well as powder. is prevalent narcotic may be used on its own or combined with other drugs like cocaine or heroin to "cut" or dilute them. Because of its many forms, it's difficult to know when you're encountering fentanyl. In April, a West Virginia police chief initiated a traffic stop for erratic driving and conducted a vehicle search when the driver acted oddly. During the search, Chief Rich Gilkey of the Mason City Police Department found heroin, suboxone, and a hypodermic needle. He also found and came into contact with cotton balls soaked in fentanyl. After the chief became lightheaded and dizzy, a trooper rushed him to the hospital where he tested positive for fentanyl. ankfully, he recovered. Last year, an East Liverpool, OH, officer wore gloves and a mask while searching the car of a man being arrested in connection to a large drug-trafficking ring. He was follow- ing department policy to protect against fentanyl exposure. But the officer later wiped some white powder off of his uni- form with exposed skin, not realizing the substance was fentanyl. Four doses of the opioid overdose reversal drug Narcan (naloxone) were used to revive him. It's important to know what to look for if you suspect contact with fentanyl. Symptoms of opioid over- dose include very small "pinpoint" pupils, slow heartbeat or low blood pressure, being unresponsive, fin- gernails and lips turning blue or purple, and respiratory depres- sion—breathing that is very slow, shallow, or has stopped altogether. "If there is no Narcan avail- able, the most important thing is to breathe for the person to save his or her life. Really, the reason people die is because they don't breathe," says Dr. Dan Quan, an emergency medicine physician and toxicologist in Phoenix. If Nar- can is approved by your agency HOW TO PROTECT AGAINST FENTANYL EXPOSURE What do you do if you suspect fentanyl is in a vehicle you've just stopped? How To... MELANIE BASICH When searching vehicles, always wear proper gloves to protect yourself from fentanyl exposure. PHOTO: POLICE FILE

Articles in this issue

Archives of this issue

view archives of POLICE Magazine - SEP 2018